Alert archive / Oklahoma / Tornado Warnings in 2006
Tornado Warning 26, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 9, 2006, 8:46 PM CDT for Atoka County, Oklahoma. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2006, 8:46 PM CDT (01:46 UTC)
- Expired
- May 9, 2006, 9:01 PM CDT
- In force
- 15 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Atoka County, OK
The radar
The Western Arkansas radar (KSRX), 169 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:04 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3059 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 100147 TOROUN OKC005-100215- /O.NEW.KOUN.TO.W.0026.060510T0146Z-060510T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 846 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... ATOKA COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 915 PM CDT * AT 846 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED OVER MCGEE CREEK LAKE...MOVING SOUTHEAST AT 15 MPH. IN ADDITION TO THE TORNADO THREAT...HAIL TO THE SIZE OF GOLFBALLS IS LIKELY IN THE AREA FROM AROUND ATOKA TO TUSHKA. * LOCATIONS IN THE WARNING INCLUDE LANE AND MCGEE CREEK LAKE. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3443 9595 3425 9600 3412 9554 3436 9547 $$
1 follow-up statement
000 WWUS54 KOUN 100201 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 859 PM CDT TUE MAY 9 2006 OKC005-100209- /O.CAN.KOUN.TO.W.0026.000000T0000Z-060510T0215Z/ ATOKA OK- 859 PM CDT TUE MAY 9 2006 ...THE TORNADO WARNING FOR ATOKA COUNTY IS CANCELLED... A LARGE SEVERE THUNDERSTORM CONTINUES TO MOVE THROUGH SOUTHERN AND EASTERN ATOKA COUNTY...HOWEVER THE THREAT OF TORNADOES HAS DIMINISHED AND THE TORNADO WARNING IS CANCELLED. LAT...LON 3443 9595 3425 9600 3412 9554 3436 9547 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 3:01 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, May 9, 3:01 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 301 PM CDT TUE MAY 9 2006 .DISCUSSION... 19Z OUN SOUNDING SHOWS COOLING OF CAP LEVEL... BUT 18Z FORT WORTH CAP STILL GIVES A DECENT AMOUNT OF NEGATIVE AREA. BUT CURRENTLY THINK THAT WE CAN GET SOME STORMS TO DEVELOP IN THE WARM SECTOR THIS AFTERNOON. LARGE AMOUNT OF INSTABILITY AVAILABLE SO SEVERE WEATHER IS LIKELY IF WE CAN GET STORMS TO GO. SURFACE OBS/RADAR/ SATELLITE SHOW FRONT FROM NEAR CUSHING TO OKC SOUTHWEST INTO SOUTHWEST OKLAHOMA AND DRYLINE IS ORGANIZING JUST EAST OF INTERSTATE 35 ACROSS SOUTHERN OKLAHOMA... SO INITIAL AREA TO WATCH IS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA ALONG FRONT AND DRYLINE. IT ALSO APPEARS A MID LEVEL WAVE IS MOVING ACROSS WESTERN OKLAHOMA WHICH IS ENHANCING CUMULUS FIELD. LATER TONIGHT... CONVECTION IS EXPECTED TO BECOME WIDESPREAD AND MOVE FROM WEST TO EAST ACROSS THE AREA AS MAIN UPPER WAVE APPROACHES THE CENTRAL PLAINS AND PRECIPITATION WILL BE LIKELY IN MANY AREAS LATER TONIGHT. PRELIMINARY POPS ARE BELOW BUT WILL LIKELY ADJUST SPECIFIC NUMBERS RIGHT BEFORE ISSUING PRODUCTS. STILL SOME LINGERING STORMS POSSIBLE EARLY TOMORROW BEFORE THE UPPER WAVE MOVES FARTHER NORTHEAST. BUT THEN THE UPPER STORM WILL SIT AND SPIN OVER THE MIDWEST/GREAT LAKES REGION FOR A FEW DAYS KEEPING FORECAST AREA UNDER A GENERAL NORTHWEST FLOW. THE BEST CHANCE OF RAIN AFTER THE CURRENT SYSTEM IS ON SATURDAY AND SUNDAY AS SURFACE COLD FRONT MOVES INTO THE AREA. HAVE KEPT THE REST OF THE FORECAST DRY BUT WILL HAVE TO WATCH HOW THE SURFACE PATTERN EVOLVES FROM DAY TO DAY UNDER THE NORTHWEST FLOW. TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR BELOW NORMAL. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 59 73 48 74 / 60 30 0 0 HOBART OK 58 73 48 75 / 40 20 0 0 WICHITA FALLS TX 61 76 51 77 / 30 20 0 0 GAGE OK 49 69 42 72 / 60 20 0 0 PONCA CITY OK 55 70 46 73 / 70 40 0 0 DURANT OK 66 77 53 76 / 50 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, May 9, 8:05 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 805 PM CDT TUE MAY 9 2006 OKZ004>048-050>052-TXZ083>090-101200- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE- ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER- WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 805 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN... CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT... THUNDERSTORM OUTLOOK... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST OKLAHOMA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. LOCATION... THE MODERATE RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE EXTENDING FROM HOLDENVILLE TO ADA TO MADILL. TIMING... IN THE MODERATE RISK AREA...THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH THE EVENING HOURS. IN THE SLIGHT RISK AREA...THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID EVENING THROUGH THE OVERNIGHT HOURS. IMPACTS... HAIL THE SIZE OF BASEBALLS OR LARGER WILL BE THE PRIMARY CONCERN WITHIN THE MODERATE RISK AREA. QUARTER SIZE HAIL AND WIND GUSTS TO 65 MPH WILL BE THE THREATS IN THE SLIGHT RISK AREA. SOME OF THE MOST INTENSE STORMS COULD PRODUCE GOLFBALL SIZE HAIL. RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS MOST OF OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN TO BE INVOLVED IN SEVERE WEATHER OPERATIONS THIS EVENING AND INTO THE OVERNIGHT HOURS. DISCUSSION... SUPERCELL THUNDERSTORMS DEVELOPED ACROSS SOUTHEAST OKLAHOMA LATE THIS AFTERNOON...AND THOSE STORMS WILL CONTINUE TO AFFECT THE MODERATE RISK AREA THROUGH THE EVENING HOURS...WITH THE THREAT OF FLOODING...LARGE HAIL AND DAMAGING WINDS. NEW THUNDERSTORMS FORMED IN THE TEXAS PANHANDLE DURING THE EARLY EVENING AND THESE STORMS WILL BRING THE THREAT OF SEVERE WEATHER TO PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS EVENING...WITH THE THREAT SPREADING EAST THROUGH THE NIGHT. PROBABILITY TABLE... VALID THROUGH 7 AM CDT WEDNESDAY MAY 10. HERE ARE THE PROBABILITIES FOR THE SLIGHT AND MODERATE RISK AREAS. PROBABILITY OF THUNDERSTORMS OCCURRING IN THE MODERATE RISK AREA...100 PERCENT. PROBABILITY OF SEVERE STORMS IN THE MODERATE RISK AREA IF STORMS DO OCCUR...100 PERCENT. PROBABILITY OF THUNDERSTORMS OCCURRING IN THE SLIGHT RISK AREA...100 PERCENT. PROBABILITY OF SEVERE STORMS IN THE SLIGHT RISK AREA...80 PERCENT. OTHER HAZARDOUS WEATHER... FLOODING RAINS WILL BE POSSIBLE WITH THE STRONGEST STORMS...AND A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST OKLAHOMA. THUNDERSTORMS MOVING ACROSS THE REGION LATER TONIGHT COULD ALSO PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO WATER-COVERED ROADWAYS AND SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM OUTLOOK... THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING OVER PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. MOST IF NOT ALL OF THIS ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LEVELS...ALTHOUGH MARGINALLY SEVERE HAIL AND VERY HEAVY RAIN WILL BE A CONCERN THROUGH THE MORNING HOURS. THUNDERSTORM CHANCES RETURN TO THE AREA ON SATURDAY. OTHER HAZARDOUS WEATHER... NONE. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM WEDNESDAY MORNING...MAY 10TH. SMITH
In the hours before
Local storm report, May 9, 7:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 NW LAMAR 35.15N 96.19W
05/09/2006 E0.88 INCH HUGHES OK PUBLIC
&&Local storm report, May 9, 7:30 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO OLNEY 34.47N 96.35W
05/09/2006 COAL OK LAW ENFORCEMENT
BRIEF TOUCHDOWN. RELAYED FROM COALGATE PD
&&Special weather statement, May 9, 8:09 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 809 PM CDT TUE MAY 9 2006 OKZ052-100130- BRYAN OK- 809 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY. A LINE OF THUNDERSTORMS WAS LOCATED FROM DURANT TO 18 MILES SOUTHWEST OF HENDRIX AT 809 PM CDT...MOVING EAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, May 9, 8:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 W COALGATE 34.53N 96.24W
05/09/2006 COAL OK LAW ENFORCEMENT
WATER COVERING STATE HWY 3.
0802 PM TORNADO 2 ESE STRINGTOWN 34.45N 96.02W
05/09/2006 ATOKA OK BROADCAST MEDIA
BRIEF TOUCHDOWN REPORTED BY KWTV SPOTTER
0804 PM TORNADO 2 ESE STRINGTOWN 34.45N 96.02W
05/09/2006 ATOKA OK BROADCAST MEDIA
ANOTHER BRIEF TOUCHDOWN REPORTED BY KWTV SPOTTER
&&Local storm report, May 9, 8:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD PHILLIPS 34.50N 96.22W
05/09/2006 COAL OK LAW ENFORCEMENT
WATER COVERING US HWY 75
&&Local storm report, May 9, 8:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 SW LEHIGH 34.43N 96.27W
05/09/2006 E0.75 INCH COAL OK CO-OP OBSERVER
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 51 min |
| May 9, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 9, 7:30 PM CDT | Tornado Warning | OUN | Atoka, Coal | 45 min |
| May 9, 7:43 PM CDT | Flash Flood Warning | OUN | Coal | 3 hr |
| May 9, 8:04 PM CDT | Flash Flood Watch | OUN | Atoka, Bryan | 5 hr |
| May 9, 8:12 PM CDT | Tornado Warning | OUN | Atoka | 33 min |
| May 9, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 42 min |
| May 9, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 38 min |
| May 9, 8:35 PM CDT | Flash Flood Warning | OUN | Atoka | 3 hr |
| May 9, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 42 min |
| May 9, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 51 min |
| May 9, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 64 min |
| May 9, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 59 min |
| May 9, 9:46 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 44 min |
| May 9, 9:53 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 37 min |
| May 9, 10:07 PM CDT | Tornado Warning | OUN | Greer, Jackson | 38 min |
| May 9, 10:24 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 36 min |
| May 9, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 54 min |
| May 9, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 39 min |
| May 9, 11:05 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 40 min |
| May 9, 11:25 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 41 min |
| May 9, 11:48 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 42 min |
| May 10, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 46 min |
| May 10, 12:22 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 38 min |
| May 10, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| May 10, 2:28 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 32 min |
| May 10, 3:21 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 39 min |
| May 10, 3:25 AM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| May 10, 3:37 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 38 min |
| May 10, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 51 min |
| May 10, 3:57 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 23 min |
| May 10, 4:12 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 48 min |
| May 10, 4:26 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 14 min |
| May 10, 4:56 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 15 min |
| May 10, 4:58 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 47 min |
| May 10, 5:23 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 37 min |
| May 10, 5:26 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| May 10, 5:47 AM CDT | Severe Thunderstorm Warning | OUN | Love | 43 min |
| May 10, 5:50 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 55 min |
| May 10, 5:58 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 32 min |
| May 10, 6:23 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 37 min |
| May 10, 6:46 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 39 min |
Nearby
Tornado Warnings in Oklahoma, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.